Grand Rounds

Hypercalcemia of Malignancy

Steve Malangone, MSN, FNP-C, and Christopher J. Campen, PharmD, BCPS, BCOP

University of Arizona Cancer Center, Tucson, Arizona; Greenville Health System, Greenville, South Carolina

Authors’ disclosures of potential conflicts of interest are found at the end of this article.

Steve Malangone, MSN, FNP-C, University of Arizona Cancer Center, North Campus, 3838 North Campbell Avenue, Tucson, AZ 85719. E-mail: steve.malangone@uahealth.com


J Adv Pract Oncol 2015;6:586–592 | doi: 10.6004/jadpro.6.6.7 | © 2015 Harborside Press


  

ABSTRACT

Case Study

A 60-year-old man initially presented with pain in the right upper quadrant in October 2010. A computed tomography (CT) scan of the abdomen pelvis completed at that time showed a mass at the junction of the body and tail of the pancreas and multiple large liver lesions. A CT-guided liver biopsy revealed low-grade neuroendocrine carcinoma.

The patient was initially started on systemic treatment with sunitinib (Sutent) and octreotide. He developed intolerable side effects, including nausea and migraine. Therapy was discontinued in October 2011, when a CT scan revealed evidence of disease progression. At this point, he was transitioned to everolimus (Afinitor). He was treated with everolimus, with overall stable disease, until a magnetic resonance image (MRI) of the abdomen and pelvis showed enlarging hepatic metastases in April 2014. Everolimus was discontinued.

The patient presented to the clinic to start third-line systemic therapy; he described the recent onset of disorientation at home, with difficulty in concentration and mild muscle weakness. He was found to be lethargic on the day of the visit. He was noted to have a 4-kg weight loss. Blood pressure was 82/45 mm Hg, with a heart rate of 115 beats/minute.

Lab tests revealed a serum calcium level of 12.7 mg/dL (9.5 mg/dL prior). At that time, the serum albumin level was 2.4 mg/dL. The corrected calcium for albumin was 14 mg/dL. The patient was treated with intravenous (IV) hydration, and vital signs normalized post treatment.  Labs revealed an improvement in serum calcium to 11.8 mg/dL (corrected = 13.1 mg/dL). Additional laboratory analysis revealed vitamin D, 25-hydroxy level of 40 ng/mL (reference range, 20–50 ng/mL), parathyroid hormone–related protein of 5.2 pmol/L (reference range, < 2.0 pmol/L), thyroid-stimulating hormone of 1.04 mIU/mL (reference range, 0.35–4.00 mIU/mL). An electrocardiogram revealed sinus tachycardia with a QT of 31.6 ms (QTc of 38.4 ms). The patient improved symptomatically and was sent home.

The patient returned for repeat labs 1 week later, with worsening of previously described weakness and lethargy. The serum calcium level had increased to 13.2 mg/dL, with a serum albumin level of 2.8 mg/dL. Intravenous zoledronic acid (4 mg) was administered, and he was admitted for symptomatic hypercalcemia. He received continuous IV hydration with normal saline at 300 mL/hr and telemetry monitoring. Once hydrated, he was treated with IV furosemide.  His serum calcium level rapidly improved to 10 mg/dL by day 2 of admission, and lethargy and weakness symptoms resolved. He was discharged from the hospital at that time.

After discharge, the patient continued on third-line capecitabine-based systemic therapy, with excellent radiologic and tumor marker response to therapy and monthly zoledronic acid infusion. Serum calcium levels returned to within the normal range and stable, and he remained without relapse of hypercalcemia. After 2 months, zoledronic acid was discontinued, and the serum corrected calcium remained within normal limits.




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here